Serotonin Syndrome Associated with Linezolid Use: A Case Report


Sahiner V. , Aki S. O. E.

TURK PSIKIYATRI DERGISI, vol.20, no.4, pp.398-402, 2009 (Journal Indexed in SSCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 20 Issue: 4
  • Publication Date: 2009
  • Title of Journal : TURK PSIKIYATRI DERGISI
  • Page Numbers: pp.398-402
  • Keywords: Serotonin syndrome, linezolid, antidepressant drugs, TOXICITY

Abstract

The serotonin syndrome is a toxic state largely attributable to changes in sensitivity of serotonin receptor system in the brainstem and spinal cord resulting from increased serotonergic activity in central neurologic system, due to use of serotonergic agents either in overdose or in combination. Serotonin syndrome may present with neuromuscular (clonus, myoclonus, tremor hyperreflexia) and autonomic (fever, mydriasis, tachycordia, tochypnea) symptoms and mental status changes (confusion, agitation) and may result in death in severe cases. The risk for the development of serotonin syndrome is increased with the combined use of agents from different groups such as selective serotonin reuptake inhibitors (SSRIs) and monoamine oxidase inhibitors (MAOIs). The growing use of SSRIs for depression and the introduction of pharmacological agents newly developed for the treatment of various medical disorders increases the risk of drug-drug interactions and toxic states like serotonin syndrome. in the presented case clinical presentation and outcome of the serotonin syndrome which has developed as a consequence of concomitant linezolid use in a young patient who was already on an SSRI antidepressant is discussed. Linezolid is an oxazolidinone antibiotic which has MAOI-like properties. This case is presented to inform psychiatrists especially working in consultation-liasion settings about the risk of drug-drug interactions and possible prevention of these.